Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Goodland, KS

July 7, 2017Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 8:51 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 8:51 PM MDT (02:51 UTC)
Expired
Jul 7, 2017, 9:20 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KGLD 080251
SVRGLD
KSC071-199-080330-
/O.NEW.KGLD.SV.W.0201.170708T0251Z-170708T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
851 PM MDT FRI JUL 7 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wallace County in west central Kansas...
  Northwestern Greeley County in west central Kansas...

* Until 930 PM MDT

* At 851 PM MDT, severe thunderstorms were located along a line
  extending from Weskan to 16 miles northeast of Towner, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 10176 3853 10175 3861 10204 3898 10204
TIME...MOT...LOC 0251Z 301DEG 21KT 3887 10196 3868 10195 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
2 follow-up statements
511 
WWUS53 KGLD 080307
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
907 PM MDT FRI JUL 7 2017

KSC071-199-080330-
/O.CON.KGLD.SV.W.0201.000000T0000Z-170708T0330Z/
Wallace KS-Greeley KS-
907 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY COUNTIES...

At 907 PM MDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Weskan to 11 miles north of
Horace, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe thunderstorms will remain over mainly rural areas of
southwestern Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 10176 3853 10175 3859 10198 3889 10194
TIME...MOT...LOC 0307Z 301DEG 21KT 3883 10187 3864 10186 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
380 
WWUS53 KGLD 080320
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
920 PM MDT FRI JUL 7 2017

KSC071-199-080329-
/O.CAN.KGLD.SV.W.0201.000000T0000Z-170708T0330Z/
Wallace KS-Greeley KS-
920 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3889 10176 3853 10175 3859 10198 3889 10194
TIME...MOT...LOC 0318Z 301DEG 21KT 3880 10180 3861 10179 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:37 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 5:37 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Fri Jul 7 2017

Upper ridge centered over the Four Corners will steer shortwave
energy southeastward across the High Plains. Convection already
developing along the Palmer Divide this afternoon will continue to
develop eastward along a mesoscale boundary apparent on KFTG
radar, then move southeast across the local area tonight with the
mean flow. Environment, at least early, will be moderately
unstable with deep layer shear 30-35kts. Models have pushed back
timing a bit and may not arrive in northwest Kansas until later in
the evening. SBCape will be waning and CIN increasing by that
time and storms may become elevated. As a result, wind and hail
threat may be limited to northeast Colorado early in the evening,
with more of a heavy rain threat later in the evening and
overnight as storms move east into precipitable water values of
around 1.00-1.50 inches. Best precipitation chances will be south
of Interstate 70.

Upper pattern changes little for Saturday with the Four Corners
ridge dominant and weak shortwave energy rotating around it
through the central Plains. Surface pattern will be messy and
dependent on effects of overnight convection, but still looks to
be mainly easterly low level upslope with the frontal boundary
near or just south. Convective allowing models favor northern part
of the area for afternoon storms while global models show
scattered storms developing just about everywhere. There will be
weak to moderate instability and deep layer shear at around
20-30kts. SPC has the local area in a marginal risk which seems
appropriate given all of the uncertainties. Temperatures will be
similar to today, mainly in the lower 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 150 PM MDT Fri Jul 7 2017

Hot temperatures will dominate the extended period with chances for
precipitation. The region will be under a perpetual ridge, with a
transition between being on the eastern side of the ridge (bringing
in northwest flow aloft) or being directly under the ridge. Tuesday
is the only day where the upper level flow flattens out briefly.

What causes precipitation chances through the majority of the period
will be shortwaves that move over the region. Along with hot
temperatures and instabilty storms will be possible. This set up is
variable though, chances for precipitation are strong but timing and
location will vary and will need to be adjusted as each day
approaches.

Ridging will create hot temperatures during the period. Monday and
Tuesday are currently forecast to be the hottest with some locations
reaching the low 100s. The remainder of the days will be in the mid
to upper 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 537 PM MDT Fri Jul 7 2017

VFR conditions should prevail through the TAF period at KGLD and
KMCK, though brief 3-6sm vis could be possible if stronger
thunderstorm or shower impacts either terminal. Currently best
chance of showers/thunderstorms is at KGLD with activity in
eastern CO expected to expand eastward early this evening then
transition along/south of I-70 in Kansas. In addition to the
activity models show just south of the Nebraska state line late
this evening, a smaller area of showers/thunderstorms over western
Nebraska may drop south towards KMCK (only a few models are
supporting this). I adjusted timing based on current
confidence/timing.

Prevailing winds will remain below 12kt through the TAF period.
The exception would be if thunderstorm activity is able to produce
stronger winds that could impact the terminals (not confident
enough to include yet).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, Jul 7, 10:45 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop in northeast Colorado later this
afternoon or early evening and then move across the remainder of the
area tonight. A few severe storms are possible mainly this evening
with large hail and damaging winds, then locally heavy rainfall and
possible flash flooding through the remainder of the night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

From Saturday morning into the evening hours a few severe
thunderstorms will be possible across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 7, 6:38 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM MDT FRI JUL 7 2017

COZ092-080100-
Cheyenne County CO-
638 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Sheridan Lake, or 13 miles south of Cheyenne
Wells, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10246 3870 10227 3862 10225 3861 10247
TIME...MOT...LOC 0037Z 355DEG 13KT 3863 10238

DR
Local storm report, Jul 7, 7:12 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             13 NNW LEVANT           39.54N 101.31W
07/07/2017  E1.50 INCH       THOMAS             KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, Jul 7, 7:38 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FUNNEL CLOUD     7 N BREWSTER            39.46N 101.40W
07/07/2017                   SHERMAN            KS   TRAINED SPOTTER

            SEVERAL REPORTS OF A SMALL FUNNEL CLOUD ABOUT ONE THIRD
            OF THE WAY TO THE GROUND.

&&

TLYNCH
Local storm report, Jul 7, 7:49 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             2 S BREWSTER            39.34N 101.37W
07/07/2017  E2.50 INCH       THOMAS             KS   PUBLIC

&&

TLYNCH
Local storm report, Jul 7, 7:50 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     2 SW BREWSTER           39.34N 101.40W
07/07/2017  E60.00 MPH       SHERMAN            KS   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS WERE AT LEAST 60 MPH.

0747 PM     HAIL             2 SW BREWSTER           39.34N 101.40W
07/07/2017  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

DR
Special weather statement, Jul 7, 8:26 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 PM MDT FRI JUL 7 2017

KSZ027-080300-
Wallace KS-
826 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALLACE COUNTY UNTIL
900 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Weskan, or 16 miles west of Sharon Springs, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Weskan.

LAT...LON 3884 10205 3897 10204 3892 10183 3878 10197
TIME...MOT...LOC 0225Z 310DEG 11KT 3891 10205

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:02 PM MDTSevere Thunderstorm WarningGLDRawlins43 min
Jul 7, 6:37 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins37 min
Jul 7, 7:01 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas44 min
Jul 7, 7:36 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas39 min
Jul 7, 8:16 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas44 min
Jul 7, 8:26 PM MDTSpecial Weather StatementGLDWallace34 min
Jul 7, 9:04 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita26 min
Jul 7, 9:28 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita32 min
Jul 7, 9:59 PM MDTSpecial Weather StatementGLDWichita46 min
Jul 8, 3:44 PM MDTSpecial Weather StatementGLDRawlins16 min
Jul 8, 4:49 PM MDTSpecial Weather StatementGLDThomas26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.